High Wind, Eastern Carbon
- When
- November 2, 4:00 AM MST to 8:00 PM MST
- Where
- Eastern Carbon forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
The Bridger Co-op reported damaging winds.
Isolated very strong wind gusts were reported in the Bridger area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Isolated very strong wind gusts were reported in the Bridger area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 2, 2:42 AM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
342 AM MDT Fri Nov 2 2018
.SHORT TERM...valid for Tdy and Sat...
Rain and mountain snow was affecting western and central areas
overnight with overrunning moisture over the region. Winds were
on the increase along the western foothills as well, in response
to tightening pressure gradients with lee-side troughing over
central Montana. Winds will continue to increase along the
western foothills through the morning, peaking around mid day and
then gradually decreasing into the evening. Southwest to west
wind gusts of 55 to 65 mph are possible from Livingston to Big
Timber and Nye, north to Harlowton. While the strongest winds will
be found along the foothills, breezy conditions can be expected
for most places today. Have continued the wind advisories and
warnings currently in effect for the western foothills.
Precipitation will gradually shift east this morning, with the
next shortwave moving into the region by this afternoon.
The aforementioned shortwave will continue chances for rain and
snow tonight into Saturday, along with bringing gusty northwest
winds as an associated surface low tracks through SE Montana.
While most of the snow accumulations will be confined to the
mountains, some light snow accumulations are possible over far
eastern areas late tonight into Saturday morning as well.
Precipitation chances then look to decrease through the day on
Saturday, before more snow moves into the southwest mountains
Saturday night. Snowfall accumulations look to range from 4 to 8
inches above 7000 feet in the mountains today through Saturday
night. Highs will range from the 40s and 50s today, to the 30s
and 40s on Saturday, lowest over eastern areas. Lows will range
from the 30s tonight, to the 20s and 30s Saturday night. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
The overall trend of the models were in general agreement through
Wednesday, but differ on the fine details. Differences become
much more apparent Thursday into next weekend. Generally,
northwest flow will hold through Wednesday with a series of
shortwaves for ascent. Colder air filters into the area with highs
being held in the 50s on Sunday, 40s Monday and Tuesday, and
possibly the 30s on Wednesday and Thursday.
The best chance for precipitation will be Sunday into Sunday
night, as a shortwave trough slides across the forecast area.
Temperatures looks fairly warm initially, so feel the majority of
the precipitation will be rain, but could have some snow mixed in
late Sunday night. The mountains should receive a healthy shot of
snow with upwards of 6-12 inches very possible for Sunday and
Sunday night. A weaker shortwave comes across Wednesday, but by
that time, model differences were starting to emerge, so kept most
of the PoPs in the mountains and kept the low.
Beginning on Thursday the GFS trends much colder as a deep upper
low drops into southern Canada and sends an arctic boundary into
southern Montana. This would set up an active period of over
running snowfall for Friday into Saturday. The ECMWF, on the other
hand, was backing the flow to the northwest, with the deep upper
low sliding well east of the GFS' position; north of the Great
Lakes. This would leave the forecast area dry and warmer. Will
have to watch this closely. TWH
&&
.AVIATION...
Areas of light rain, possibly mixed with some light snow, will
drift across southern Montana and northern Wyoming this morning.
This will create occasional MVFR conditions. Precipitation will
slide east of Billings late this morning and move into southeast
Montana for this afternoon and early this evening. Local wind
shear will be present around KBIL this morning, with winds
increasing to around 35kts within the first 2 thousand feet off
the surface. Surface winds will crank up at Livingston this
morning, with gusts to 50kts a good bet by around noon. These
strong winds will continue this afternoon at KLVM. Winds will
increase at other sites this afternoon and continue this evening
with gusts to 25kts. Mountains will be obscured today. TWH
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 6 AM MDT Saturday FOR ZONES
28-41.
Wind Advisory in effect until 6 AM MDT Saturday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 351 AM MDT Fri Nov 2 2018 MTZ067-068-WYZ098-031000- Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains- 351 AM MDT Fri Nov 2 2018 This Hazardous Weather Outlook is for portions of south central Montana and north central Wyoming. * WHAT...Mountain snow. * WHERE...Beartooth/Absaroka, Bighorn, and Crazy mountains. * WHEN...Through the weekend. * ADDITIONAL DETAILS...Periods of accumulating snowfall are possible over the mountains potentially making outdoor recreation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
1 high wind. Local standard time, as filed.
The Bridger Co-op reported damaging winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791723.